Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Sioux Falls, SD

August 24, 2006Hanson County, McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2006, 8:27 PM CDT for Hanson County, McCook County, South Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 8:27 PM CDT (01:27 UTC)
Expired
Aug 24, 2006, 9:04 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hanson County, SD, McCook County, SD

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:29 PM CDTHAIL 0.752 Ne Farmer, SD
Aug 24, 8:37 PM CDTHAIL 0.7510 Wnw Salem, SDREPORT IS ACTUALLY 2 MILES NORTH OF SPENCER, SD
Aug 24, 8:37 PM CDTHAIL 0.7510 Wnw Salem, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:51 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250127
SVRFSD
SDC061-087-250215-
/O.NEW.KFSD.SV.W.0174.060825T0127Z-060825T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTH OF FARMER...OR ABOUT 17 MILES EAST
  OF MITCHELL...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEM AROUND 850 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9779 4367 9778 4367 9719 4384 9722

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 250139
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT THU AUG 24 2006

SDC061-250149-
/O.CAN.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/
HANSON SD-
839 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR HANSON COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING 
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH 
DAKOTA.

LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722

$$

SDC087-250215-
/O.CON.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/
MCCOOK SD-
839 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MCCOOK COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF SPENCER...OR ABOUT
24 MILES EAST OF MITCHELL...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NORTH OF SALEM AROUND 850 PM CDT...

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY 
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN 
SOUTH DAKOTA.

LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722

$$

BT
000 
WWUS53 KFSD 250146
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT THU AUG 24 2006

SDC087-250215-
/O.CON.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/
MCCOOK SD-
846 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT 
FOR NORTHERN MCCOOK COUNTY...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SALEM...OR ABOUT 24 MILES
SOUTHWEST OF MADISON...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL MCCOOK COUNTY THROUGH 900 PM CDT

AT 837 PM...PENNY SIZED HAIL WAS REPORTED TWO MILES NORTH OF 
SPENCER. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722

$$
BT
000 
WWUS53 KFSD 250204
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT THU AUG 24 2006

SDC087-250214-
/O.CAN.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/
MCCOOK SD-
904 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCOOK COUNTY IS 
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING 
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH 
DAKOTA.

LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT THU AUG 24 2006

.DISCUSSION...
WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING
ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID
LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF
FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP
A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE
NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO
BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT
LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF
SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN
FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND
CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST
GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS
NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP
WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME
SVR...MAINLY HAIL AND WND.

LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY.
WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY
BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR
OR SLIGHTLY BLO NORM.

SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING
INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY
OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION
TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND
CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE
SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT
CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC
INSTABILITY APPEAR TO BE SEVERELY LIMITED.

CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY
BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE
BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL
WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD
FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE
WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST
OUTSIDE OF THE SEVEN DAY PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 24, 4:20 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU AUG 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE
NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO
65 MPH AND  AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF
INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL
TO HALF DOLLAR SIZE AND WINDS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Aug 24, 7:04 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            FUNNEL CLOUD MOVING SOUTHEAST.

0633 PM     TORNADO          4 W WOLSEY              44.41N 98.55W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
            AND WOLSEY.

0640 PM     TORNADO          WESSINGTON              44.45N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
            DAMAGE NEAR WESSINGTON.

0640 PM     TORNADO          5 W WOLSEY              44.41N 98.58W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.

0642 PM     TORNADO          1 S WESSINGTON          44.44N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO DAMAGE SOUTH OF WESSINGTON.

0642 PM     TORNADO          4 SE WESSINGTON         44.41N 98.64W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO OBSERVED SOUTHEAST OF WESSINGTON.

0645 PM     TORNADO          4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   PUBLIC

            QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
            RELAYED BY EMERGENCY MANAGER.

0650 PM     TORNADO          5 W HURON               44.36N 98.32W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO WEST OF HURON AIRPORT.

&&

WILLIAMS
Local storm report, Aug 24, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             10 SW DE SMET           44.28N 97.69W
08/24/2006  E1.50 INCH       KINGSBURY          SD   EMERGENCY MNGR

            ALSO STRONG ROTATION REPORTED WITH WALL CLOUD.

&&

HEITKAMP
Local storm report, Aug 24, 8:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             11 SW DE SMET           44.27N 97.71W
08/24/2006  E1.25 INCH       KINGSBURY          SD   EMERGENCY MNGR

&&

HEITKAMP
Local storm report, Aug 24, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             11 SSW DE SMET          44.24N 97.63W
08/24/2006  E1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:11 PM CDTTornado WarningFSDBeadle64 min
Aug 24, 7:23 PM CDTTornado WarningFSDKingsbury52 min
Aug 24, 8:01 PM CDTTornado WarningFSDMiner36 min
Aug 24, 8:12 PM CDTTornado WarningFSDKingsbury33 min
Aug 24, 9:25 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.